West Virginia, 2004

Hail and Damaging Winds in West Virginia, May 25, 2004

May 25, 2004 · NWS RLX · 12 events in 8 counties and zones

9 hail, 3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 25, 12:57 PM EST, 48 minutes earlier.

Area forecast discussion, May 25, 12:57 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT TUE MAY 25 2004

.UPDATE FOR DISCUSSION AND AVIATION...

.DISCUSSION...

157 PM EDT TUE MAY 25 2004

QUICK UPDATE TO REFLECT WW285.  THUNDERSTORMS QUICKLY FIRING UP
WESTERN EDGE OF WATCH BOX.  IN ADDITION TO HEADLINE...WILL BEEF UP
THUNDERSTORM WORDING.

TRM

&&

.PREVIOUS DISCUSSION...

1232 PM EDT TUE MAY 25 2004

QUICK UPDATE TO REFLECT REALITY.  REDUCED CLOUDS AND POPS NEXT FEW
HOUR WHILE INCREASING TEMPERATURES.  POPS BY THE END OF THE DAY
TODAY LEFT UNCHANGED AS THUNDERSTORMS SHOULD FIRE UP IN THE
INSTABILITY WITH SHORT WAVE COMING FROM THE WEST.

TRM

&&

.AVIATION...

157 PM EDT TUE MAY 25 2004

251800 TO 261800

COMPLICATED WEATHER PATTERN CONTINUES.  THUNDERSTORMS FORMING JUST
WEST OF OHIO RIVER ALONG OUTFLOW BOUNDARY LEFT OVER FROM
THUNDERSTORM COMPLEX LAST NIGHT.  THESE WILL BE SUPPORTED BY
INSTABILITY AND SHORT WAVE APPROACHING FROM THE WEST.

SEVERE THUNDERSTORM WATCH JUST ISSUED FOR ALL SITES EXCEPT BKW AND
BEEFED UP THUNDERSTORM CODING THIS ISSUANCE.  AREAS THAT GET
APPRECIABLE RAIN FROM ONE OR MORE OF THESE THUNDERSTORMS WILL LIKELY
SEE IFR IN SOME LOW CLOUDS AND FOG.  ADDITIONAL CONVECTION OVERNIGHT
ALSO NOT OUT OF THE QUESTION.

ANOTHER SHORT WAVE ALONG FRONT...LAYING EAST WEST ACROSS CENTRAL
WV...WILL BRING SHOWERS AND THUNDERSTORMS AGAIN BY LATE WEDNESDAY
MORNING.  CODED THIS UP FOR SOUTHERN SITES.  BASICALLY WILL HAVE
SOUTHWEST FLOW THROUGH THE PERIOD...A BIT GUSTY THIS AFTERNOON
OUTSIDE OF THUNDERSTORMS.

TRM

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.
Hazardous weather outlook, May 25, 4:33 AM EST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
533 AM EDT TUE MAY 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270930-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
533 AM EDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT THROUGHOUT THE AREA.  THE MAIN THREAT WILL BE FROM DAMAGING
WIND GUSTS...ALTHOUGH LARGE HAIL IS ALSO A POSSIBILITY.

WE WILL BE MONITORING FOR THE POSSIBILITY OF HEAVY RAINFALL TOTALS
THIS AFTERNOON AND TONIGHT AS WELL...ESPECIALLY ACROSS SOUTHERN WEST
VIRGINA...NORTHEAST KENTUCKY...AND SOUTHWEST VIRGINIA.  IF THE
THREAT INCREASES...A NEW FLOOD WATCH MAY BE ISSUED.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES ON THURSDAY.

LOCALIZED FLOODING PROBLEMS WILL REMAIN A THREAT UNTIL A FRONTAL
BOUNDARY IS ABLE TO CLEAR THE REGION FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CL

The radar

The Charleston,WV radar (KRLX), 24 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

9 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Putnam

When
May 25, 1:45 PM EST
Where
Putnam County, Teays
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.433, -81.950

Hail, Lincoln

When
May 25, 1:58 PM EST
Where
Lincoln County, Hamlin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -82.100

Hail, Lincoln

When
May 25, 2:00 PM EST
Where
Lincoln County, West Hamlin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.283, -82.200

Thunderstorm Wind, Wayne

When
May 25, 2:05 PM EST
Where
Wayne County, Ft Gay
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.117, -82.600

Trees were blown down.

Hail, Kanawha

When
May 25, 2:10 PM EST
Where
Kanawha County, 2 mi NW of Tornado
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -81.883

Hail, Kanawha

When
May 25, 2:15 PM EST
Where
Kanawha County, St Albans
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.383, -81.833

Thunderstorm Wind, Logan

When
May 25, 2:40 PM EST
Where
Logan County, Man
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -81.883

Thunderstorm Wind, Boone

When
May 25, 2:45 PM EST
Where
Boone County, 2 mi NW of Jeffrey
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.980, -81.850

Trees fell down along Six Mile Creek.

Hail, Boone

When
May 25, 3:23 PM EST
Where
Boone County, Danville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -81.833

Hail, Wyoming

When
May 25, 3:35 PM EST
Where
Wyoming County, Mullens
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.583, -81.383

Hail, Fayette

When
May 25, 3:35 PM EST
Where
Fayette County, 1 mi E of Ansted
Measured
0.75 in hail
Reported by
PARK/FOREST SERVICE
Coordinates
38.133, -81.083

Hail, Wyoming

When
May 25, 9:28 PM EST
Where
Wyoming County, Pineville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.583, -81.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399027, 5399025, 5399026, 5399028, 5399029, 5399030, 5399117, 5399116, 5399118, 5399119, 5399120, 5399121.